MAUDE Adverse Event Report: S.B.M. SAS PULLUP INSTRUMENTATION; Ø 4.5MM CANNULATED DRILL BIT

S.B.M. SAS PULLUP INSTRUMENTATION; Ø 4.5MM CANNULATED DRILL BIT
Catalog Number PULL000255
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/27/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 11 june 2025 not enough elements: investigation is ongoing and results are not yet available.Waiting further information on the potential consequences for the patient and the circumstances of the incident.Recurring incident with the same surgeon: investigation in progress / exchanges planned between him and our sales and technical departments.
 
Event or Problem Description
(b)(4).Incident occured in france.Event description communicated."a 4.5mm drill bit broke again on tuesday in the (b)(6) operating room".
 
Additional Manufacturer Narrative
(b)(6) 2025.Not enough elements: investigation is ongoing and results are not yet available.Waiting further information on the potential consequences for the patient and the circumstances of the incident.Recurring incident with the same surgeon: investigation in progress / exchanges planned between him and our sales and technical departments.(b)(6) 2026.Follow up1 - result of expertise.Device history record review: the drill bit material complies with: 1.4543 / x3crnicutinb12-9 according to standard nf s 94-090.Compliant sharpening dimensions - compliant outer diameter.Compliant h900 heat treatment / hardness: 47 hrc on the heat treatment certificate (specification: greater than or equal to 47hrc).External expertise/different result: 51.6 hrc at the core and 51.8 hrc on the surface.Compliant laser marking - compliant passivation treatment.Tests / additional analyses: material hardness testing in an independent laboratory.A) checking the minimum thickness at the bottom of the groove after cutting with a drill bit from the same batch / result complies.B) breakage reproduction test: no effect regardless of the material being drilled, even when twisting the spindle and with the drill bit rotating.The drill bit is not damaged, with no chipping or breakage of the flutes.1.On a ø4.5mm drill bit from the same lot 242529 (same material supplier as the lot concerned).Result: only one chipped tooth, with the tip of a pair of needle-nose pliers inserted into the cannula, and the side of the tip interfering before the motor started.2.On a drill bit from lot 242531 (from a different material supplier).Result: slightly blunt cutting edge, using the same methodology as in point 1).C) hardness measurement: 537±33 hv = 51.6 hrc at the core and 548±33 hv = 51.8 hrc on the surface instead of 47hrc as stipulated on the heat treatment certificate.The manufacture of the drill bits is not considered to be the cause of the failure.Product observation: the base of a groove has a permanent crease, the result of stress exceeding the elastic limit of mx455 material.The cutting edges appear intact, and the breakage areas are clean.All the break lines originate in the hollow of the lobes, the area where the material is thinnest there are slight traces of oxidation in the cannulated hole, but not in the fracture areas, and no traces of "old" primers.Root cause / hypothesis: in view of the results of tests conducted to reproduce the failure of the ø4.5mm cannulated drill bit and the description of the conditions under which the breakage occurred as reported by the surgeon, the breakage of the drill bit appears to have been caused by significant stress applied to the tip of the drill bit at the start of drilling.More specifically, it was caused by the application of significant torque to the tip of the drill bit in contact with the bone via the surgical motor, combined with bending stresses via the guide pin and the motor, due to the latter being misaligned with the axis of the tunnel.As a precautionary measure, replace cannulated drill bits ref.(b)(4) with ø4.5 cannulated drill bits ref.(b)(4) from another brand/supplier, previously used by the surgeon.No other incidents.
 
Event or Problem Description
(b)(4).Incident occured in france.Event description communicated."a 4.5mm drill bit broke again on tuesday in the (b)(6) clinic's operating room".

Brand Name
PULLUP INSTRUMENTATION
Common Device Name
Ø 4.5MM CANNULATED DRILL BIT
Manufacturer (Section D)
S.B.M. SAS
zi du monge
lourdes, 65100
FR  65100
Manufacturer (Section G)
S.B.M. SAS
zi du monge
lourdes, 65100
FR   65100
Manufacturer Contact
regine estaun
zi du monge
lourdes, 65100
FR   65100
MDR Report Key22182393
Report Number3004549189-2025-00010
Device Sequence Number18315540
Product Code HTW
UDI-Device Identifier03760154006163
UDI-Public03760154006163
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPULL000255
Device Lot Number242529
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2025
Supplement Date Received by Manufacturer05/28/2025
Initial Report FDA Received Date06/11/2025
Supplement Report FDA Received Date02/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/19/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown